Aa
Aa
A
A
A
Close
Avatar universal

Anyone else get sick after taking B vitamins?

I'm a Hashi. Whenever I take B12 vitamins, I'm nauseous for over an hour. Sometimes, I get hot flashes after taking the vitamin.

Anyone else get this?

My labs aren't up to par yet. I am still getting my meds increased and am currently on 75 mcg Synthroid. Last TSH was 1.2, FT4 1.2 and FT3 was on the low end of normal.

I have read somewhere that hypos store vitamins until their levels are up. Could this be what's happening, or do my antibodies just like to fuss when I take vitamins?

:) Tamra
12 Responses
Sort by: Helpful Oldest Newest
499534 tn?1328704178
What type of B12 are you taking?? And how are you taking it?
Helpful - 0
393685 tn?1425812522
You may benefit from a sublingual B complex.
Helpful - 0
393685 tn?1425812522
B12 is rough on the gut and for some is causes this. Blood stream is best when this happens
Helpful - 0
Avatar universal
I don't have a problem taking mine. I take the H.E.B (store brand) 1000 mcg daily.

I take it either after eating or sometimes on an empty stomach depending what is going on at work. 90% of the time it is on an empty stomach.
Helpful - 0
1074733 tn?1256231619
Not sure about the thyroid componant since I've never been diagnosed with thyroid issues, but I have to have my B12 injected due to it not absorbing in the gut. I self inject once per month and always feel hot and flushed about 15 minutes after injecting it and for several hours afterwards, but never have nausea from it. My doctor said it is normal to get hot and flushed afterwards.

This website says under 'side effects' that it can cause nausea. http://www.webmd.com/drugs/drug-1986-B+Complex-Vitamin+B12+Oral.aspx?drugid=1986&drugname=B+Complex-Vitamin

I always wonder though about possible intolerances from some of the binding agents in the pills themselves since I seem to have an intolerance to gluten at times and always check labels to get gf meds and vitamins for my family and I.

There is a B12 spray available by prescription called Nascobal. I don't know anything about it though.
Helpful - 0
649848 tn?1534633700
COMMUNITY LEADER
I self inject every 2 weeks and don't have any problems at all.  
Helpful - 0
1074733 tn?1256231619
Do you split your dose in half and inject that every two weeks, or the entire amount every two weeks? My doctor put me on 1ml once per month, but it seems to really taper off by week three. I was wondering if I would get longer results if I split it into .5ml every two weeks?
Helpful - 0
Avatar universal
It's the stangest thing!  Even the sublingual does the same thing.  I feel like I drank a bunch of
cold medicine.  Same thing happens to me when I take any kind of T-4.  I have hypothyroid.  I wish someone
could explain why my body reacts so strangely!  I've been to over 5 doctors and none of them can explain it.

It's driving me crazy.  I have to take B because I'm trying to get pregnant.  I don't want to live my life
sleepy.
Helpful - 0
Avatar universal
I have tried all OTC forms, sub-lingual, non gluten vitamins. Low dose, high dose. I haven't tried the injections. I will have to ask my endo about those.

I get hot and flushed with slight nausea, not like I'm going to vomit, but just malaise. My thyroid feels like it swells, too. I don't think my antibodies like B12.

Thanks all!
:) Tamra
Helpful - 0
Avatar universal
I just reread your post. Are you taking T4 now? Are you hypo? I noticed you're trying to get pregnant. I hope your free T4/T3 numbers are up before you get pregnant. Hypothyroidism can cause complications, miscarriage and lower IQ in the baby.

:) Tamra
Helpful - 0
649848 tn?1534633700
COMMUNITY LEADER
No, I don't split my dosage.  I take 1 mL every 2 weeks.  I was on once/monthly, but by the end of week one or two, I was right back to square one, so my doctor put me on every 2 weeks because my levels weren't coming up.  Even with the 1 mL every 2 weeks, for over a year, my levels are still only 655 with a range of 200-1100, so I could actually stand to go weekly, but since I'm mid range, they won't let me.  I do supplement occasionally with a sublingual -- it doesn't do much, but sometimes every little bit comes in handy.

I'm afraid if you split the dosage .5 mL every 2 weeks, you won't get the full benefit from it.  You should talk to your doctor and ask to get retested -- if your levels aren't coming up, you might benefit from more frequent shots -- or if your levels ARE up, you might want to start looking elsewhere for the problem.  

Helpful - 0
607941 tn?1223490645
I had the same problem after taking B vitamins. I have found that the time released B vit complex works for me if I eat first. I have found it at Walgreens.
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.